Lethal heroin drug mix plagues Dallas schools
By Tawnell D. Hobbs and Jason Trahan
The Dallas Morning News
DALLAS — The number of Dallas students getting hooked on a new drug called "cheese" is skyrocketing, with arrests for the heroin mix up 82 percent this school year.
Dallas Independent School District police made 122 arrests through February for students either possessing or dealing the drug. At that time last school year, 67 cheese-related arrests had been made. The total reached 90 by summer.
School district officials have said they were slow to see cheese as a threat when it was detected in fall 2005 because they didn't know what it was. They say arrests increased because they now know what they're looking for.
There has been no evidence of the drug in Seattle, according to the police department's narcotics unit.
Cheese, which sells for as little as $2 a hit, is a highly addictive blend of black-tar heroin and crushed Tylenol PM or any similar medicine containing a sleep aid. The drug mix got its name because it looks like powdered Parmesan cheese.
Rehab centers are reporting a surge in requests for treatment from students, some as young as 9, who are hooked on the drug.
Don Smith, a research manager in the Dallas County Juvenile Department, has noticed the increase in felony drug cases turned in by school-district police.
"We still do get the cocaine cases and the methamphetamines, but what's fueled this increase has been the 'cheese' epidemic," Smith said. "This one is very disconcerting because they're targeting such a young population."
Students are vulnerable to the heroin mix because it's so addictive and they can't tolerate the physical symptoms of withdrawal. The average user is 14, male and Hispanic, according to the school district. Users typically snort the drug, and hits generally are 2 percent to 7 percent heroin, the district says.
Officials blame cheese for the deaths of at least four teens in Dallas County since spring 2006. Officials are awaiting toxicology reports to determine whether it also killed a 15-year-old student in late March.
James Capra, special agent in charge of the Drug Enforcement Administration's (DEA) Dallas office, said agencies around the world have been asked whether they're seeing the drug. "This is the only place this is occurring," Capra said.
What's specific to the Dallas area is the mixing of black-tar heroin — imported almost exclusively from Mexico with some from Colombia — with Tylenol PM, Advil PM or any pill with the antihistamine called diphenhydramine, found in medications such as Benadryl.
"You don't cut heroin typically with Tylenol PM," Capra said. The amount of heroin used in the mix varies by dealer, making it even more dangerous.
"If you're used to taking it cut with 3 percent heroin, and you get 8 percent, you're in the morgue," Capra said.
Police have not identified the origin of cheese but suspect it was a marketing ploy concocted by a street-level dealer trying to broaden his customer base. They believe there are up to 20 "mixers," or students who buy heroin from adult dealers and mix it with pills.
"Dope dealers understand that once they get their hooks into a kid, they've got a customer for life," Capra said. "And they don't care how short that life is."
Inexpensive: Each hit, about 1/10 of a gram, costs about $2.
Addictive: Withdrawal symptoms are so severe, even after the first or second use, that users seek another hit to escape the pain.
Easy to make: Reports show that teens are the mixers and users of the drug and sell to peers to support their habits. The mixture generally is 2 percent to 7 percent heroin, with Tylenol PM or a similar over-the-counter drug making up the remainder.
Easy to hide: Students bring it to school inside pens, belt buckles and the battery compartments of cellphones.
Vulnerability: The average user is 14; 80 percent are male; 98 percent are Hispanic.
Life-threatening: Consequences include liver and respiratory failure. Five teens are believed to have died from overdoses.
Withdrawal: Symptoms often mimic flu symptoms and include drowsiness, headaches, mood swings, abdominal pain and nausea.
Source: Dallas Independent
The Dallas Morning News
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.